was ist wirklich im Heroin 12

Heroin: What’s In the Mix?

Heroin abuse is a public health problem within the United
States. Heroin intoxication has a well-recognized toxicity
syndrome involving central nervous system depression,
respiratory depression, and pupillary constriction. However,
over the past decade, our poison control center has encountered
several heroin adulterants that changed the toxicity syndrome
observed after overdose.

In the late 1990s, contamination of heroin with the
anticholinergic drug scopolamine led to heroin overdose victims
presenting with unusual manifestations of hallucination,
mydriasis, tachycardia, and dry mucous membranes.1 More
recently, a heroin-laced acetaminophen and diphenhydramine
mixture known as “cheese” has become a popularized heroin
source for inexperienced users, and may also produce notable
anticholinergic features.2

An epidemic of naloxone-resistant heroin overdoses due to
fentanyl adulteration has led to significant morbidity and
mortality throughout the central and eastern United States.
According to records of the Philadelphia County Medical
Examiner’s office, at least 250 overdose deaths have been
associated with fentanyl between April 1, 2006, and March 1,
2007. At our poison control center, xylazine, an alpha-2
adrenergic agonist which may produce pupil constriction and
somnolence mimicking heroin effects, has also been found as an
occasional contaminant of heroin.